Brazilian Journal of Probability and Statistics

Some skew symmetric inverse reflected distributions

M. Masoom Ali, Jungsoo Woo, and Saralees Nadarajah

Full-text: Open access


Skew-symmetric distributions are defined based on the reflected gamma, reflected Weibull and the reflected Pareto distributions. Expressions are derived for the probability density function, cumulative distribution functions, moments and the shape. Estimation procedures by the methods of moments and maximum likelihood and Fisher information matrices are provided. Evidence of flexibility of the distributions is shown. An application is illustrated using the Old Faithful Geyser data. Some of the attractive properties of the distributions include multimodality and polynomial tails.

Article information

Braz. J. Probab. Stat., Volume 24, Number 1 (2010), 1-23.

First available in Project Euclid: 31 December 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Cumulative distribution function moments probability density function estimation skew-symmetric distributions


Ali, M. Masoom; Woo, Jungsoo; Nadarajah, Saralees. Some skew symmetric inverse reflected distributions. Braz. J. Probab. Stat. 24 (2010), no. 1, 1--23. doi:10.1214/08-BJPS100.

Export citation


  • Arellano-Valle, R. B., Gomez, H. W. and Quintana, F. A. (2004). A new class of skew-normal distributions. Communications in Statistics—Theory and Methods 33 1465–1480.
  • Arnold, B. C. and Beaver, R. J. (2000). The skew-Cauchy distribution. Statistics and Probability Letters 49 285–290.
  • Aryal, G. and Nadarajah, S. (2005). On the skew Laplace distribution. Journal of Information and Optimization Sciences 26 205–217.
  • Azzalini, A. (1985). A class of distributions which includes the normal ones. Scandinavian Journal of Statistics 12 171–178.
  • Azzalini, A. and Bowman, A. W. (1990). A look at some data on the Old Faithful geyser. Applied Statistics 39 357–365.
  • Azzalini, A. and Chiogna, M. (2004). Some results on the stress-strength model for skew-normal variates. Metron 62 315–326.
  • Babbitt, G. A., Kiltie, R. and Bolker, B. (2006). Are fluctuating asymmetry studies adequately sampled? Implications of a new model for size distribution. American Naturalist 167 230–245.
  • Blom, G. (1958). Statistical Estimates and Transformed Beta-Variables. Wiley, New York.
  • Bressolle, F., Gomeni, R., Alric, R., Royer-Morrot, M. J. and Necciari, J. (1994). A double Weibull 440input function describes the complex absorption of sustained-release oral sodium valproate. Journal of Pharmaceutical Sciences 83 1461–1464.
  • Chambers, J., Cleveland, W., Kleiner, B. and Tukey, P. (1983). Graphical Methods for Data Analysis. Chapman and Hall, London.
  • Chebotarev, A. M. (2007). On stable Pareto laws in a hierarchical model of economy. Physica A—Statistical Mechanics and Its Applications 373 541–559.
  • Commenges, D., Alioum, A., Lepage, P., Van de Perre, P., Msellati, P. and Dabis, F. (1992). Estimating the incubation period of pediatric aids in Rwanda. AIDS 6 1515–1520.
  • Downs, A. M., Salamina, G. and Ancellepark, R. A. (1995). Incubation period of vertically acquired aids in Europe before widespread use of prophylactic therapies. Journal of Acquired Immune Deficiency Syndromes and Human Retrovirology 9 297–304.
  • Gradshteyn, I. S. and Ryzhik, I. M. (1965). Table of Integrals, Series and Products. Academic Press, New York.
  • Guida, M. and Maria, F. (2007). Topology of the Italian airport network: A scale-free small-world network with a fractal structure? Chaos Solitons and Fractals 31 527–536.
  • Gupta, A. K., Chang, F. C. and Huang, W. J. (2002). Some skew-symmetric models. Random Operators and Stochastic Equations 10 133–140.
  • Gupta, A. K. and Chen, T. (2001). Goodness-of-fit tests for the skew-normal distribution. Communications in Statistics—Simulation and Computation 30 907–930.
  • Gupta, A. K., Nguyen, T. T. and Sanqui, J. A. T. (2004). Characterization of the skew-normal distribution. Annals of the Institute of Statistical Mathematics 56 351–360.
  • Gupta, R. C. and Gupta, R. D. (2004). Generalized skew normal model. Test 13 501–524.
  • Guthrie, R. H. and Evans, S. G. (2004). Magnitude and frequency of landslides triggered by a storm event, Loughborough Inlet, British Columbia. Natural Hazards and Earth System Sciences 4 475–483.
  • Han, X. P. and Hu, C. D. (2005). Power law distributions in the experiment for adjustment of the ion source of the NBI system. Plasma Science and Technology 7 3102–3104.
  • Henze, N. (1986). A probabilistic representation of the ‘skew-normal’ distribution. Scandinavian Journal of Statistics 13 271–275.
  • Johnson, N. L., Kotz, S. and Balakrishnan, N. (1994). Continuous Univariate Distributions, 2nd ed. Wiley, New York.
  • Johnson, N. L., Kotz, S. and Balakrishnan, N. (1995). Continuous Univariate Distributions, 2nd ed. Wiley, New York.
  • Kozubowski, T. J. and Panorska, A. K. (2004). Testing symmetry under a skew Laplace model. Journal of Statistical Planning and Inference 120 41–63.
  • Li, W. and Cai, X. (2004). Statistical analysis of airport network of China. Physical Review E 69 Article Number: 046106.
  • Liseo, B. and Loperfido, N. (2003). A Bayesian interpretation of the multivariate skew-normal distribution. Statistics and Probability Letters 61 395–401.
  • Marston, M., Zaba, B., Salomon, J. A., Brahmbhatt, H. and Bagenda, D. (2005). Estimating the net effect of HIV on child mortality in African populations affected by generalized HIV epidemics. JAIDS—Journal of Acquired Immune Deficiency Syndromes 38 219–227.
  • Monti, A. C. (2003). A note on the estimation of the skew normal and the skew exponential power distributions. Metron 61 205–219.
  • Nadarajah, S. (2004). Reliability for laplace distributions. Mathematical Problems in Engineering 169–183.
  • Oberhettinger, F. (1974). Tables of Mellin Transforms. Springer, New York.
  • Pewsey, A. (2000). The wrapped skew-normal distribution on the circle. Communications in Statistics—Theory and Methods 29 2459–2472.
  • Reed, W. J. (2002). On the rank-size distribution for human settlements. Journal of Regional Science 42 1–17.
  • Reed, W. J. (2003). The Pareto law of incomes—an explanation and an extension. Physica A—Statistical Mechanics and Its Applications 319 469–486.
  • Reed, W. J. and Jorgensen, M. (2004). The double Pareto–lognormal distribution—A new parametric model for size distributions. Communications in Statistics—Theory and Methods 33 1733–1753.
  • Wahed, A. S. and Ali, M. M. (2001). The skewed logistic distribution. Journal of Statistical Research 12 71–80.
  • Wang, Y. and Xia, Y. M. (2000). A modified constitutive equation for unidirectional composites under tensile impact and the dynamic tensile properties of KFRP. Composites Science and Technology 60 591–596.